Q. Can vitamin deficiency lead to decreased WBC count?

Answered by
Dr. Muhammad M. Hanif Md.
and medically reviewed by iCliniq medical review team.
Published on Nov 19, 2015 and last reviewed on: Aug 30, 2019

Hi doctor,

I am 56 years old. My body mass index is 21. I used to smoke for around 19 years and I stopped it before four years. I had my blood test done last week.

My white blood cell count is 3.4 and I have attached the reports with this. What test should I do in order to figure out the cause of the low WBC count?

My last year WBC count was 3.78 but now 3.4. I read on the internet that a deficiency in zinc or B12 or folic acid can lead to decrease in WBC, is that true?

If so, should I make additional tests of those to know the cause? My family doctor advised me to do nothing and just eat healthy food and re-do the blood test after six months.

But, I am totally not convinced with this. I am not a diabetic or hypertensive. I am taking Femoston since five years. Does this have any effect with my low WBC count?

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

I have thoroughly gone through your case and reports (attachment removed to protect patient identity). I can well understand your genuine health concerns.


The Probable causes:

1. The levels are not so bad to me. It is a normal variation and I cannot demarcate or label any kind of serious disease to this level. Sometimes it happens and low immunity also has a role in low WBC (white blood cell) count.

2. Femoston (hormone replacement therapy drug) causes clots in blood by affecting the platelets and also may decrease RBC (red blood cell) levels. But Femoston has nothing to do with WBCs.

3. You need to take a proper diet. I will suggest a list of foods that are good for you to get the levels back to the desired range. You will have to repeat the test afterwards to see the improvement and we will work it out accordingly.

4. Yes, vitamin deficiency and mineral deficiency can cause the issue with formation of the blood cells and hypoactive bone marrow assembly of blood cells.

5. Your cholesterol is a bit high and LDL is also out of range and that are justifiable with the HRT (hormone replacement therapy) drug you are on.

6. You need to start physical activity and if you need guidance on that you can contact me.

Investigations to be done:

You need to go for vitamin B12 levels.

Treatment plan:

1. Spend some time in sunlight by applying sunscreen lotion and wearing the sunglasses.

2. Take tablet Surbex-Z (multivitamin) one daily.

3. Immunity booster foods which are good for you to gain normal counts are citrus, red bell peppers, broccoli, garlic, ginger, spinach, almonds, yogurt, cashew, turmeric, green tea, berries, kiwi, apple, red grapes, kale, onion, sweet potato, carrot, old fashioned chicken soup, shiitake mushroom.

These foods have got miraculous effect on patients of this category and I have a wide variety of experience on observing improvements in my patients. Most of my patients name them as magic foods.

Regarding follow up:

Revert back after a month for follow up to an internal medicine physician online.---> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


Can vitamin B12 deficiency result in unbalancing while walking?

Query: Hi doctor, Three years back, I had the problem of unbalancing while walking. I never felt any dizziness or spinning of head. I just had a feeling that I will fall down. I consulted a doctor and he told me that it was due to vitamin B12 deficiency and also prescribed me few shots of Vitcofol. Initial...  Read Full >>


Dr. Aamir Mohd
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. I have read your problem in detail and have not found anything abnormal in your test reports (attachment removed to protect patient identity). I am not aware what were your values before you started taking these medicine. Have you had any fall? Are you suffering from a...  Read Full

What medicines can be given to a 4-year-old child to treat occult sepsis?

Query: Hello doctor, My 4-year-old daughter who weighs 13.5 kg is having fever ranging from 100 to 102 degrees Fahrenheit since three to four days. Syrup Calpol 250 works only for one to two hours max, after which fever spikes. We gave Meftal syrup too, which works maximum for three hrs. We did a CCB and ...  Read Full >>


Dr. Faisal Abdul Karim Malim
Child Health Specialist

Answer: Hello, Welcome to icliniq.com. As per the report, the WBC (white blood cell) count is quite high. It is advisable to do a blood culture also to find out what organism has affected her. Also, I would want to add one more antibiotic to Ceftriaxone as it does not seem to be respond...  Read Full

My brother's leukocyte count is persistently high. Is it something of concern?

Query: Hi doctor, My brother was admitted to the hospital after he was diagnosed with dengue. However, there was concurrent evidence of severe leucocytosis (WBC >45,000 and neutrophils >70 %) and also few myelocytes and metamyelocytes. The USG of the abdomen area also revealed moderate hepatosplenome...  Read Full >>


Answer: Hello, Welcome to icliniq.com. In case of a severe infection, an elevation of the white blood cell count (WBC) is expected and it can reach up to 100 g/L, also described as a leukemoid reaction. This is not a blood cancer and denotes the presence of mature neutrophils on the peripheral smear due to ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.